In May of 2001 I noticed an outbreak of red pipmle like lesions. I got a number of them on the underside of my forearms, stomach, and just above my waist line. I went to my physician and he diagnosed it as folliculitis and gave me some cephalexin. It did no good what so ever.
About a month later I went to another physician and he said the same thing. At this point I was starting to get rather concerned. A year prior I had had unprotected sex (my first time having sex) and had gotten myself into quite a rut over STD's, HIV, whatnot. I got tested for HIV 4 times over the course of a year (1month, 3 months, 6 months, and 1 year. All negative). So, up to that point I was certain I did not have HIV and both doctors assured me that this folliculitis was not due to HIV. But I was still scared.
I finally got into a dermatologist and he gave me Dyflucan, Omnicef. Ryfampin, Accutane, and a number of others over the course of a year. He did a biopsy and it came back saying there was no organism. So he was toungtied and recommended I see someone else. I saw another derm. and he gave me Emyacin and a topical solution called Benzac. That combination seemed to help contain the outbreaks. He thinks it's sort of like acne. He assured me as well that this didn't look like and HIV outbreak. I play college tennis and sweat a lot and he said that contributed significantly to my outbreaks. He said as long as I'm sweating I'm going to have them. But why would I all of the sudden start getting them?? And why does it not go away with treatment? I started getting them on the head of my penis and scrotum (painless and itchless). I don't notice any other symptoms of a possible STD. I desperately want them to go away but they only seem to stay away with Emyacin plus this Benzac (which I assume is too harsh for my penis). The doc didn't want to keep me on the oral medication any longer so he took me off of it.
I feel that I'm becoming obsessive-compulsive over this. My family physician says it's because I was so worked up over HIV. He said that 4 tests confirm that I don't have it. What can I do about this? I don't feel that I have any confidence with members of the opposite sex as well because of this. Please tell me, to the best of your knowledge, what could be the cause of this, will it EVER go away (going on a year and a half now), are there any other treatments for it, or am I simply going to have to live with it? Is there an underlying cause or am I simply worrying over nothing? The physicians and dermatologists kind of blow it off as no big deal but they don't have to live with something that nobody can explain. I'm concerned about the ones on my penis. They come and go like the others. The dermatologist said not to worry. Just use some Bacitracin ointment and stay cool (try not to sweat.) Please help. I would greatly appreciate it.
Basically, I agree with your doctors: you are describing folliculitis. It's fair of you to wonder whether why rthis should have started 18 months ago, but for better or worse, that's just how it happens with many things--they just start. Folliculitis hangs around and runs its course and eventually goes away. I too have had limited success in making the rash less visible.
Your preoccupation with HIV is of course not helping. To regain your confidence, you may want to consider some psychological help, since you have done more than your share of due diligence ruling out STD's and trying to make the rash go away.
A suggestion: try showering with Hibiclens (over the counter) and applying bacitracin to your nostril every night for a few months. Staph germs can hang out in the nose and seed the body, and even pills don't get rid of them. Bathing them in antibiotic ointment may do the trick.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.